CSN Login
Members Online: 6

You are here

Dad's tumor is out!

peach46
Posts: 9
Joined: Oct 2006

Hello my friends...ohhhh it's been busy. Dad had surgery on Wednesday. They removed the tumor which was actually twice as big as they had originally thought; it was the size of a lemon. They removed 12" of Dad's colon and were able to reattach. The size of the tumor made the colon buckle inward causing the obstruction. Yesterday the surgeon and oncologist met with my folks and said Dad is Stage 3. He will start chemo in a month, twice a week for 6 mos. They removed 18 lymph nodes and only 2 tested positive. Is that good news? He will have a PET scan before he starts chemo. Dad is not feeling well at all. He is extremely nauseated and can't even talk without sickness. They administer the medication thru an epidural and have decreased his intake to less than half what the average person receives and he's still so sick. His nasogastric tube looks like bright, red blood coming from his stomach but they don't seem to be concerned (they said it's bile). He needed another blood transfusion after surgery (yesterday) becuz his hemoglobin fell to 7.6 (normal is 12-16). Now he is 10.1 but still nauseated. (before surgery he was 9.6) His colon and stomach have not woke up yet. They gave him a folder on chemo options (clinical trials). This is very confusing and I would appreciate any information you can offer.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Well, dad is now an official semi-colon!!! I had roughly the same proceedure, but no NG tube. My bile (I turned vomiting into an art form...lol) was bright green...you may want to keep a watch on your dad"s. Everyone's digestive system works differently, and slow and steady is the best course for dad. Also, make sure he is NOT being a 'pain hero'! If he is in pain, get something for him. I had an NG tube later down the road with an obstruction....ask for Hurricane Spray after dad is feeling tummy better....this REALLY cuts down on the throat discomfort from the tube...

Give your dad a big hug for me, and save the other one for you!!!!

Hugs x2, Kathi

Sunriver's picture
Sunriver
Posts: 50
Joined: Sep 2006

Hi Peach,

Glad your dad's tumor is out. Mine was the size of a softball and I was very glad when it was out. Stage 3 is of course better than stage 4 and there are plenty of long time stage 4 survivors on here. My lower bowels did not wake up until they ran some barium down my NG tube to take some xrays. I took a look at clinical trials but none worked out for me but I would recommend looking at any that might be available and consider them. This is a treatable and beatable cancer. Just take it one day at a time - and it takes time. I'm on chemo twice a week for 6 month (folfox). Just had my first treatment and so far so good. Best of luck. There is lots of support here. Be sure and ask your doctors lots of questions and don't be afraid to get a second opinion. All the best...Mark

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Hi,
It's a little early to tell about the cause of his nausea and the bile output in the NG. It may be a temporary ileus (a quieting or stopping of the intestines normal movement-which helps things pass through) which is not unusual when they are messing around in there. It usually clears on it's own.
As far as the chemo goes they may not be able to make a final recommendation until after the PET scan and that has to wait until he has healed from the surgery. Be sure to get another oncology opinion at that time.
Welcome to the group ( we are happy to have you but hate to have more members have to join because of the beast). Feel free to ask more questions.

Dick

peach46
Posts: 9
Joined: Oct 2006

Mom stopped to see Dad this morning and he told her he's been hallucinating, seeing terrible things when he closes his eyes. It just doesn't sound like he's on the right medication. Why wouldn't they switch it when it's not agreeing with him? I'm getting worried. He should be showing some form of improvement and he's not. He sleeps constantly.

MarksKerry
Posts: 34
Joined: Oct 2006

As a caregiver I'm going to suggest that you be a VERY squeaky wheel about the meds your Dad is on! Pain meds can cause hallucinations - you need to chase down whoever will listen about getting this dealt with! Advocacy for those who cannot advocate for themselves is probably one of our biggest roles in all of this. I sat in my boyfriend's room for 8 days straight when he was re-admitted. I helped when needed, nagged when appropriate and he was very grateful. I thought I was just sort of a naggy *****, but I killed them all with kindness, and we got our needs met. So -- find whoever has slowed down outside the room -- the nursing assistants work under an RN, and the RN has a floor supervisor, and there is always the doc! If you don't say anything about this, they'll never figure it out -- and your Dad may not have the oomph to say anything, and/or he may just think this is something he has to live with! OK -- I'm off my soapbox for the moment. Oh, except to say that if you can't be there, your Mom should be, if at all possible, and maybe you can rotate shifts among family members.

peach46
Posts: 9
Joined: Oct 2006

The immediate family is there every day to visit but Dad can't talk or stay awake so we just hold his hand and make our visits short. He doesn't want visitors except mom and his 3 kids. He feels guilty that he can't visit and we told him it's ok, we just want to be by him. I play the active role in the family by asking questions and researching information. I questioned the medication and the blood in the NG tube, but they said its normal. The RN said the NG tube can be irritating his stomach so today they are turning off the suction, 2 hrs off 2 hrs on. I'm visiting this afternoon and will definitely get some answers about the hallucinating which does not sound normal at all. Dad requested they give him less pain medicine this morning. He doesn't like how its making him feel.

ron50's picture
ron50
Posts: 1729
Joined: Nov 2001

Hi Peach,
I was dx st3.6 0f 13 nodes were positive .I've been ca free now for 9 yrs. Post op they gave me morphine.Every time I shut my eyes ,there were little green guys running around. I switched to intramuscular pethedine (I managed to go about twenty hours between shots). I had no further problems and got out of hospital in ten days , Best of luck.
Ron.

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

I'm not sure how old your dad is but the older one is the more likely to develop problems like hallucinations when hospitalized. The pain medicine can definitely do it. When I had surgery I had a patient controlled pain med so that when I needed more I could press the button to get more and if too much wait longer.

Dick

JADot's picture
JADot
Posts: 720
Joined: Jan 2006

Hi Peach:

So glad to hear the tumor is out. Everything else seemed to have been said already by others, not much to add - the only thing I can think of - ya know, too much morphine can cause nausea. I was always on the edge of throwing up on day 1 after surgery, every time I gave myself a squirt of the stuff I'd be scared to death of throwing up and rip my stitches open. So I just stopped using morphine all together and just take the pain instead - it was good clean fun at least. Nausea cleared right up after I got off morphine. Don't at all know if this applies to your dad.

Ying

spongebob's picture
spongebob
Posts: 2598
Joined: Apr 2003

Ahoy, Peach -

Two things come immediately to mind here -

1. The blood coud be from your dad's NG tube irritating his stomach. They are probably used to seeing that there at the hospital so they're not too concerned - even though it looks rather alarming!

2. Could it be that your dad is allergic to morphine (assuming that's what they're giving him)?

There are a lot of chemo clinical trials out there. There is a lot of experience here with clinical trials. Now is probably not the right timefor your dad to get info overload on that sort of stuff. I would recommend putting the literature down for a week or so. They won't even consider starting chemo for 6-8 weeks after surgery. Use that time to read and digest info on the various treatment options available. Also, the chemo regime he picks may be impacted by the results of the CT/PET scan they do.

We're all here to help and answer any questions you may have - if folks can't answer your Qs they can certainly point you to a helpful website.

- SpongeBob

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Peach,

I just wanted to send you and your family some HUGS. Like the others I agree with telling the docs or nurse that he is halucinating. It sounds like a reaction to the pain meds. I was only on them for two days. I could only think how constipating they were and wasn't in enough pain to warrant them anymore. Just make sure he is not in pain and if it is the morphine, maybe change it. Good Luck.

Lisa F

scouty's picture
scouty
Posts: 1976
Joined: Apr 2004

After my surgery in January, I had a morphine drip and used it until the flowers in a picture on the wall turned into monsters and started marching towards me. I stopped the morphine immediately and all hallucinations stopped within hours.

I would not be too worried about how much your dad is sleeping or anything else you have written about how he is going. It all sounds "normal" for what he has just gone thru. I really like that they are turning the NG tube on and off. FYI, If he did not have that, he would probably be very sick and that is not good for stitches or staples in the tummy.

Get your dad to chew on some chewing gum, it can help "wake up the colon". It worked so well for me, I came home from surgery after 5 days instead of 7.

Keep us posted and continue to ask any questions you may have.

Subscribe to Comments for "Dad's tumor is out!"